Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 20, 2026, 11:45 AM CDT for 20 counties in Kansas. It took effect at Mar 21, 2026, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2026, 11:45 AM CDT (16:45 UTC)
- In effect from
- Mar 21, 2026, 12:00 PM CDT
- Expired
- Mar 21, 2026, 8:09 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS83 KICT 201645 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1145 AM CDT Fri Mar 20 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-210745- /O.NEW.KICT.FW.W.0004.260321T1700Z-260322T0300Z/ /O.EXT.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 1145 AM CDT Fri Mar 20 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM CDT SATURDAY FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... ...FIRE WEATHER WATCH IN EFFECT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL, SOUTH CENTRAL AND SOUTHAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 10 PM CDT Saturday. * Extreme Grassland Fire Danger... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-210745- /O.EXB.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 1145 AM CDT Fri Mar 20 2026 ...FIRE WEATHER WATCH IN EFFECT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER ACROSS SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Saturday evening through Sunday evening. * Extreme Grassland Fire Danger... * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
158 WWUS83 KICT 210705 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 205 AM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-212215- /O.CON.KICT.FW.W.0004.260321T1700Z-260322T0300Z/ /O.CON.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 205 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-212215- /O.CON.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 205 AM CDT Sat Mar 21 2026 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 27 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
222 WWUS83 KICT 211725 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1225 PM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-221200- /O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ /O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ /O.CON.KICT.FW.W.0004.000000T0000Z-260322T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 1225 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND WEST OF THE FLINT HILLS... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest at 20 to 25 mph this afternoon becoming northwest behind a cold front on Sunday with speeds increasing to 25 to 35 with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-221200- /O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/ /O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 1225 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest winds at 10 to 15 mph today. Winds will shift to the northwest on Sunday afternoon with speeds increasing to 20 to 25 mph with gusts to 35 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
395 WWUS83 KICT 220109 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 809 PM CDT Sat Mar 21 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-221615- /O.CAN.KICT.FW.W.0004.000000T0000Z-260322T0300Z/ /O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 809 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... ...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED... The National Weather Service in Wichita has cancelled the Red Flag Warning. * Extreme Grassland Fire Danger... * Winds...North 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 20 to 35 percent * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ071-072-095-096-099-100-221615- /O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- 809 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...North 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:07 AM CDT, 5 hours 38 minutes earlier. Its key messages:
- Well above normal temperatures are expected today and Saturday with record highs possible.
- A cold front on Sunday will bring near normal temperatures through Monday with continued dry conditions.
- Warmer air will quickly return after a brief cooldown with above normal values through mid-week.
Area forecast discussion, Mar 20, 6:07 AM CDT, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 607 AM CDT Fri Mar 20 2026 .KEY MESSAGES... - Well above normal temperatures are expected today and Saturday with record highs possible. - A cold front on Sunday will bring near normal temperatures through Monday with continued dry conditions. - Warmer air will quickly return after a brief cooldown with above normal values through mid-week. && .DISCUSSION... Issued at 202 AM CDT Fri Mar 20 2026 Currently, a significant ridge is dominating the weather pattern across the western CONUS with northwesterly flow across the Central Plains aloft. At the surface, a high pressure is centered over the Rockies with a weak low pressure system entering the Great Lakes Region. The unusually strong ridge will continue to influence the weather over the Sunflower State leading to near record highs across the region for today and Saturday. Afternoon highs will top out in the upper 80s and lower 90s under mostly sunny conditions. Then on Sunday, a shortwave trough will dip across the northern tier of the U.S. and will push a cold frontal boundary across the Plains early in the day. This will lead to quite the temperature disparity across the forecast area. Behind the front in Central Kansas, high temperatures will only reach to around 70 degrees. Whereas ahead of the front in Southeastern Kansas, afternoon highs will top out in the middle to upper 80s. Behind the frontal boundary, strong northerly winds are anticipated leading to another day of elevated fire danger. Temperatures on Monday will be near normal with highs in the middle 60s for nearly all locations. As we move into Tuesday through the middle of the week, ridging will build back in over the region leading to another warm-up with temperatures reaching into the 70s and lower 80s. A few lingering clouds are expected on Tuesday as the previous system exits to the east, but by Wednesday and Thursday, mostly clear and dry conditions will prevail. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 604 AM CDT Fri Mar 20 2026 VFR conditions expected through the forecast period. Light southerly to southwesterly winds will turn out of the northwest/north around midday as a weak boundary sweeps across the state. Winds between 10-15 knots are expected this morning into the afternoon hours for Central Kansas sites before diminishing around 00Z. Then light and variable winds are expected overnight. && .FIRE WEATHER... Issued at 202 AM CDT Fri Mar 20 2026 Elevated fire danger is expected for both Saturday and Sunday across much of the area and a Fire Weather Watch remains in effect. Near record warm temperatures combined with very low RH values and breezy southerly winds will cause Very High to Extreme fire danger on Saturday afternoon, especially across Central Kansas. Then, a cold front on Sunday will bring gusty northerly winds up to 35 mph at times. RH values will remain quite low and temperatures will remain at, or just above, normal. These conditions will support widespread Very High to Extreme fire danger areawide on Sunday. As temperatures rebound by mid-week, we could see a resurgence of elevated fire danger during the afternoon hours with breezy winds and continued dry conditions. && .CLIMATE... Issued at 103 PM CDT Thu Mar 19 2026 Record highs are likely on Friday, and possible Saturday. Friday (3/20): Wichita: Forecast - 87, Record - 89 (2017) Salina: Forecast - 88, Record - 86 (1934) Chanute: Forecast - 88, Record - 87 (2017) Russell: Forecast - 87, Record - 85 (1953) Saturday (3/21): Wichita: Forecast - 91, Record - 92 (1916) Salina: Forecast - 94, Record - 96 (1907) Chanute: Forecast - 90, Record - 95 (1916) Russell: Forecast - 94, Record - 85 (1997) && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Sunday evening for KSZ032-033-047>053-067>070-082-083-091>094-098. && DISCUSSION...AMD AVIATION...AMD FIRE WEATHER...AMD CLIMATE...AMD
Hazardous weather outlook, Mar 20, 7:51 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 751 AM CDT Fri Mar 20 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 751 AM CDT Fri Mar 20 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high fire danger is forecast for this afternoon across portions of central Kansas due to dry, warm, and breezy conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very high to extreme fire danger is expected Saturday and again on Sunday, especially during the afternoon hours across parts of central, south central and southeast Kansas. A fire weather watch is in effect for much of the area on Saturday and Sunday. A very high fire danger will return early next week for much of the area as we continue to see above average temperatures and very dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.